Chills, fever, disoriented a year after Whipple

11 Posts | Page(s): 1 2  Next 

Chills, fever, disoriented a year after Whipple

by longliveliver on Thu Oct 26, 2017 04:21 PM

Quote | Reply

I had a Whipple procedure just over a year ago and generally feel fine—no diabetes, no high blood pressure, no diarhea, my weight is fine. 10 months post-Gemzar chemo I have episodes of chills and high fever, sometimes months apart, and docs do not know why. I have no clue about what triggers them, but the last one two weeks ago was the worst. Suddenly I had a fever of 102.8°, felt very, very sick, was unable to stand unassisted, could not walk, and my brain felt so fogged that the whole afternoon of treatment is a blur. I was given two different IV antibiotics and 6 liters of IV fluids. I'm still feeling weak. I never have pain with these episodes. Has anyone else experienced anything like this?

RE: Chills, fever, disoriented a year after Whipple

by AliveInOldeTown on Thu Oct 26, 2017 10:07 PM

Quote | Reply

I have a similar, but not exact experience.  Whipple 15 years ago.  No chemo.  Starting a couple of years after surgery , I began on occasion developing an unexplained low grade fever, around 101.   (My normal temperature is around 97.)  I have chills, cannot get warm no matter what I do even in summer.  I feel weak, have no appetite.  It feels like a light case of the flu.  BUT, it lasts only one day.  Then I am back to normal.  Over the years, I observed these incidents happen when I get over stressed, mainly when I over exert myself.  Over exertion for me can also lead to a Whipple pain attack.  The low grade fever and light flu feeling are not typically associated with the one day flu like feeling. I rarely have them now since I learned I must pace myself and not work to near exhaustion without stopping for short rests.  I have read others who have similar experiences with sudden unexplained onset of flu like symptons that just as suddenly go away after a day or so.  However, as noted I did not have chemo, and you may be having residual affects of the chemo treatments.   I hope you find an answer soon.

RE: Chills, fever, disoriented a year after Whipple

by longliveliver on Thu Oct 26, 2017 10:45 PM

Quote | Reply

Thank you so much for your reply. What you describe is similar to the episodes I've had in the past. When my temp did not go above 1.09° or dropped even before it got that high, I did nothing. The frightening thing about this last time was that my temp (which is also usually around 97°) went from 99° to 102.8° in the space of 20 minutes or half an hour. The episode was so extreme and I felt so sick and disoriented I called my oncologist. He had me come in to the cancer center, took one look at me and said, "You're really sick, aren't you? You look terrible," and started treatment immediately. (He's often criticized for being so blunt, but he's an excellent oncologist.) Seven hours later my temp was 99°, but I was allowed to go home. Two more days of treatment and I felt much better. Now I am feeling not good, but my temp is around 96.7°, so no fever.

The tip about stress and overexertion is a good one. Sometimes I tend to forget that I shouldn't do that, and even when I don't have fever, I wind up crashing the next day.

When you have Whipple pain, what is that like? I have a sort of stitch at the inside of my rib cage just to the right of my scar, but it's usually not intense, just uncomfortable.

Again, thank you so much for taking the time to reply to my post.

RE: Chills, fever, disoriented a year after Whipple

by AliveInOldeTown on Fri Oct 27, 2017 03:10 AM

Quote | Reply

What is often called Whipple Pain is usually described in similar terms for people who have experienced it.  For me:  extreme pain that starts in the stomach area, then radiates upward to the shoulders and back.  It is intense pain.  I can hardly breath and break out in a cold sweat.  The pain episodes have lasted any where from a few minutes to hours.  The first time I had it, I thought I was having a heart attack.  Sometimes I will also be nauseated.  I found (again with experience over time) what usually triggers it for me, and have been able to mostly avoid it in recent years.  This year, I have had a couple of the milder episodes and thankfully none of the hours long ones.  The stitch you describe near your incision scar does not sound like Whipple Pain.  I had sensitivity ( some pain) in one area of the incision scar for several years, and then it settled down.  One doctor told me for some people, the sensitivity never goes away so I was very happy when things went back to normal. 

I hope you feel better soon.

RE: Chills, fever, disoriented a year after Whipple

by longliveliver on Fri Oct 27, 2017 03:45 AM

Quote | Reply

Whipple pain sounds like agony and truly frightening—I'm grateful that so far I have never experienced it. The only severe pain I had was for two days immediately following the surgery, when I was certain that I would never be able to move again. Since then I have had some pain from bloating or twisting wrong, but never anything that lasted very long.

I did not have stitches, but was stuck back together with glue. Now, a year later, the scar, which starts just below my sternum and extends down to my navel, is almost invisible.

The "stitch" started when I had an ultrasound a few months post-op. The tech was smashing so aggresively on that spot, apparently looking for organs that were no longer there, that I finally had to stop her.  She didn't know what a Whipple was. The low level pain that started then has never gone away. Still, it's nothing compared to the pain you describe.

I'm feeling a lot better today, but wary of another chills and fever attack.

RE: Chills, fever, disoriented a year after Whipple

by Nelibee on Fri Aug 10, 2018 05:11 PM

Quote | Reply
Hi. My dad has them too. The Whipple attacks. Can you share with me what triggers yours.? I am trying to figure that out to avoid the pain attacks. He can hardly breath with the attack. Cold sweats and passes out for about two minutes. Then comes back fast to normal. But they are very scary attacks. He has had four. Had the Whipple surgery eight months ago. Thanks.

RE: Chills, fever, disoriented a year after Whipple

by hananibrahim on Mon Sep 03, 2018 12:38 PM

Quote | Reply

I had a Whipple procedure just over a year ago and generally feel fine—no diabetes, no high blood pressure, no diarhea, my weight is fine. 10 months post-Gemzar chemo I have episodes of chills and high fever, sometimes months apart, and docs do not know why. I have no clue about what triggers them, but the last one two weeks ago was the worst. Suddenly I had a fever of 102.8°, felt very, very sick, was unable to stand unassisted, could not walk, and my brain felt so fogged that the whole afternoon of treatment is a blur. I was given two different IV antibiotics and 6 liters of IV fluids. I'm still feeling weak. I never have pain with these episodes. Has anyone else experienced anything like this?

RE: Chills, fever, disoriented a year after Whipple

by JoyceLadouceur on Mon Sep 03, 2018 02:30 PM

Quote | Reply

Hi nelibee, these are called Whipple spasms that are quite common with we whom have had the Whipple procedure. You never know when this is going to happen , they just do and altho they only last a couple of minutes, its very scary because it knocks the wind right out of you and the pain is excruciating! I had that happen to me when I was shopping in Walmart and fell right over on the floor. Doctors have no explanation that they are willing to give to us, but someone once suggested putting a very cold cloth on this area when having this spasm. My grandson ran and got me one when this happened to me and for me it worked quite well. I still get these from time to time . This was s something we just have to put up with. They do become less frequent over time, so hang in there and just thank God for freedom from cancer! 

Blessings.

Joy

RE: Chills, fever, disoriented a year after Whipple

by JoyceLadouceur on Mon Sep 03, 2018 02:42 PM

Quote | Reply

Hi hananibrahim, yes I also went through chills, fever, nausea but no disorientation. This journey is a side effect from chemo and for me it straightened out after 6 months, all except for being cold all the time. My best friend has become my sweater coat. . I sometimes put a flannel sheet in the dryer for afew minutes to get warm and wrap it around me to get warm. I was told .......you may be done with chemo but chemo is not done with you! From time to time things pop up that has to do with having  had chemo. Try not to worry, this is common for some of us and will straighten out eventually. Everything will be fine!

Blessings

Joy

RE: Chills, fever, disoriented a year after Whipple

by Anadabijou on Mon Sep 17, 2018 11:36 AM

Quote | Reply

Don't feel alone, I had 12 rounds of what the Oncologist called "kitchen sink chemo" in other words, they through every chemo drug at me they could find. I had stage 4 pc, with 4 months to live. I still get those chills you mention ater 4 years...no reason as to why, but one expert said that Chemo can affect your body's core temperature, as well as your brain. I have found through trial and error, that fish oil and selenium help with the fogginess. I have also found that " the body remembers,"  that is; the body will remember what it was like before disease and intrusion and will try to "auto correct." THe chemo is the worst of all of it. Hang in there, it's now 4 years for me, instead of 4 months. Life is good.

11 Posts | Page(s): 1 2  Next 
Subscribe to this message board discussion

Latest Messages

View More

We care about your feedback. Let us know how we can improve your CancerCompass experience.